Colorado, 2018

Drought in Colorado, August 1 to 31, 2018

August 1 to 31, 2018 · NWS GJT · 21 events in 21 counties and zones

While some areas in western Colorado received above normal precipitation, above normal temperatures continued throughout the month of August. As a result, drought conditions in western Colorado persisted.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

While some areas in western Colorado received above normal precipitation, above normal temperatures continued throughout the month of August. As a result, drought conditions in western Colorado persisted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 9:52 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1052 PM MDT Tue Jul 31 2018

.SHORT TERM...(Tonight through Wednesday night)
Issued at 240 PM MDT Tue Jul 31 2018

With high pressure sitting to the west, the western slope is
sitting on the eastern periphery of the high with a drier north to
northwest flow overhead. There is no shower or thunderstorm
development yet this afternoon with a few cumulus clouds forming
over the southern ridges. Do not anticipate much in the way of
precipitation due to the more stable atmosphere present today,
helping to suppress the cumulus growth. A bit more cloud cover is
anticipated tonight with an increase in high level moisture, so
not expecting temperatures to be quite as cool as they were this
morning.

The morning started off a bit smokey as smoke from the wildfires
in California is making its way around the high pressure and down
into our CWA for widespread hazy and smokey skies. The several
wildfires burning across our state are allowing for localized
heavier smoke nearby, as seen on radar and satellite this
afternoon. The HRRR smoke model shows this trend continuing
through at least Wednesday night/Thursday morning, so kept smoke
in the forecast through that period. Wednesday will be a
transitional day as the high pressure begins slowly shifting
eastward, allowing for a little more moisture to infiltrate from
the west. Precipitable water (PW) values rise towards 0.75 inches
across eastern Utah and extreme western Colorado, which will
result in isolated to scattered thunderstorms over the higher
terrain Wednesday afternoon. Storms are expected to be high based
with gusty outflow winds and lightning the main concerns. A weak
shortwave looks to rotate around the periphery of this high,
which does remain to the west, but it seems that this shortwave
will impact locations more downstream over the Front Range as it
interacts with better moisture. Overall though, anticipating a
mostly dry, smokey and hot day. Afternoon temperatures overall
have been trending warmer than guidance in this type of regime, so
inched those numbers a bit above statistical guidance.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM MDT Tue Jul 31 2018

The high pressure ridge will begin a more eastward shift on
Thursday as a trough pushes into the Pacific Northwest, allowing
the flow to lay over to the west. This will also advect in better
moisture as PW rises above 0.75 towards an inch near the Four
Corners and eastern Utah. Anticipating a dry start to Thursday as
the better moisture and associated stronger shortwave do not
arrive until Thursday evening. This will carryover into Friday,
which is looking like the better day in terms of thunderstorm
chances and coverage, as well as better moisture, with PW values
above an inch across portions of eastern Utah and western
Colorado. The regime will transition on Thursday from drier, high
based thunderstorms towards better chance of heavy rainers heading
into Friday. The valleys even look to be impacted late Thursday
into Friday as this better moisture push is supported by a more
robust shortwave and better upper level support. Due to the heavy
rain potential increasing for Friday, future shifts will have to
look at potential for localized flash flooding on any recent burn
scars. This is still a few days out so models can change, but
something to keep in mind. Temperatures will be hot on Thursday
and a bit cooler Friday due to increased clouds and showers. Still
trended above guidance as periods of sun still expected to heat
things up despite the increase, but it will not feel as noticeably
hot.

Confidence decreases this weekend into early next week as the
models become out of phase with each other. Expecting enough
residual moisture to hang around this weekend for afternoon storms
focused over the higher terrain and drifting into some valleys
late in the day with the high shifting a bit eastward but still
having its influence over our region. An embedded shortwave looks
to move through the flow late Sunday, for another potential uptick
in storm activity through the evening. By early next week, the GFS
is now indicating the high pressure building back to the west over
the Great Basin, bringing much drier air into the region from the
north-northwest which is quite the polar opposite from the model
runs 24 hours ago. The EC, however, is still holding onto the
ridge placement east of the divide with a decent continued push of
moisture from the southwest. The trend so far this summer has
been to shift the high back west after a decent moisture push so
trending towards the drier forecast for next week, until models
come into better agreement. Temperatures are also anticipated to
make a rebound late this weekend into next week due to the drier
trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1052 PM MDT Tue Jul 31 2018

Drier air in north-northwesterly flow will continue to bring
widespread VFR conditions to the region through 12Z. Clouds will
increase after 15Z with isolated showers and storms beginning to
fire off over the higher terrain by 18Z as a weak disturbance
moves through. Activity will continue through sunset. Areas of
smoke and haze will persist through Wednesday, though VIS at TAF
sites should remain at VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, Jul 31, 5:35 AM MST, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
635 AM MDT Tue Jul 31 2018

COZ001>014-017>023-UTZ022>025-027>029-011245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
635 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry weather will continue through midweek with an in thunderstorm
activity over the higher terrain arriving by Wednesday as some
moisture trickles back into the region. Friday will be the most
active day for thunderstorms in the higher terrain with some gusty
winds and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted through the end of the month.

Drought, Four Corners / Upper Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted through the end of the month.

Drought, San Juan River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the eastern portion of the zone through the end of the month while exceptional (D4) drought conditions remained over the far western portion of the zone.

Drought, Southwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained across the southeastern portion of the zone throughout the month while exceptional (D4) drought conditions remained across the rest of the zone.

Drought, Northwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions remained across the far western portion of the zone and even inched further northeast by mid August. Meanwhile, extreme (D3) drought conditions persisted across the remainder of the zone through the end of the month.

Drought, Paradox Valley / Lower Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across all but the far northwest portion of the zone where extreme (D3) drought status continued through the end of the month.

Drought, Uncompahgre Plateau and Dallas Divide

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions expanded in mid August to include all but the northwest portion of the zone where extreme (D3) drought status continued through the end of the month.

Drought, Central Gunnison and Uncompahgre River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of the month and worsened to exceptional (D4) drought status in mid August across the southern portion of the zone.

Drought, Grand and Battlement Mesas

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the zone through the end of the month.

Drought, Upper Gunnison River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of the month and worsened to exceptional (D4) drought status across the far western portion of the zone in mid August.

Drought, West Elk and Sawatch Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of the month and expanded to encompass the entirety of the zone by mid August.

Drought, Grand Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the zone through the end of the month.

Drought, Roan and Tavaputs Plateaus

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through the end of the month and expanded to encompass the entirety of the zone by mid August.

Drought, Debeque to Silt Corridor

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued across the zone through the end of the month.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far western portion of the zone through the end of the month and expanded to encompass almost the entirety of the zone by mid August.

Drought, Central Colorado River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far southwest portion of the zone through the end of the month and expanded to include the entirety of the zone by mid August.

Drought, Lower Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far western portion of the zone through the end of the month and expanded to encompass the southern half of the zone by mid August.

Drought, Flattop Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far southern portion of the zone through the end of the month and expanded to encompass the entirety of the zone by mid August.

Drought, Upper Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions that had been in place since July worsened in mid August when the situation deteriorated to the extreme (D3) drought category across all but the far northern portion of the zone. The extreme drought conditions persisted through the end of the month.

Drought, Central Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Severe (D2) drought conditions that had been in place since July worsened in mid August when the situation deteriorated to the extreme (D3) drought category across the southern half of the zone. The extreme drought conditions persisted in that area through the end of the month.

Drought, Elkhead and Park Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Severe (D2) drought conditions that had been in place since the beginning of the month quickly deteriorated to the extreme (D3) drought category across the southern half of the zone by mid August. The extreme drought conditions persisted in that area through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774636, 774637, 774638, 774639, 774640, 774641, 774642, 774643, 774644, 774645, 774646, 774647, 774648, 774649, 774650, 774651, 774652, 774653, 774655, 774657, 774660.